Skip to content
Print Email Decrease Font Increase Font

Overdose

What is overdose?

Why do people overdose?

Signs and symptoms

What to do if someone overdoses

Further information

 

What is overdose?

Someone overdoses when their body can't handle the effects of alcohol or another drug. This could happen because they take too much or because they take different drugs at the same time. Combining drugs increases the changes of overdose.1

Why do people overdose?

Some people overdose intentionally because they want to end their life. Others overdose unintentionally, which could be due to a number of reasons including:

    • The drug taken was stronger than or different to what was expected. It's impossible to know what substances illegal drugs contain or how strong they are as they vary from batch to batch.1 With new psychoactive substances ('synthetic drugs') entering the market and being added to common drugs, there is more chance of not knowing what illegal drugs contain. For example, there are reports of NBOMes being added to ecstasy pills.3
    • Alcohol and other drugs affect memory, thinking and judgement. This makes it easy to forget what and how much has already been taken. A large amount or a mix of drugs can then be taken without enough thought for the possible risks.1 It can also lead to people making someone else's drink stronger than expected or adding a drug to it for fun, without thought for the serious mental and physical consequences. This is classed as 'drink spiking', which is illegal and can result in a hefty fine.
  • The decision to take a drug and/or the dose was based on someone else's reaction to it. Drugs affects everyone differently, depending on:
    • Size
    • Weight
    • Health
    • Whether the person is used to taking it
    • Whether other drugs are taken around the same time
    • The amount taken
    • The strength of the drug

Signs and symptoms of overdose

Depressant drugs

Depressant drugs, including heroin and other opioids, benzodiazepines and alcohol, slow the messages travelling between the brain and the body.

Some signs of a depressant drug overdose include:

  • Vomiting    
  • Unresponsive, but awake 
  • Limp body 
  • Pale and/or clammy face
  • Bluish fingernails and/or lips 
  • Shallow or erratic breathing, or not breathing at all 
  • Slow or erratic pulse (heartbeat)
  • Choking sounds or a gurgling noise 
  • Loss of consciousness
  • Death3

Stimulant drugs

Stimulant drugs, including amphetamines (such as ice) and cocaine, speed up the messages travelling between the brain and the body.

Some signs of a stimulant drug overdose include:

  • Agitation
  • Paranoia
  • Severe stomach pain
  • Difficulty breathing
  • Seizures
  • Chest pain
  • Heart attack
  • Heart stops 
  • Coma 
  • Stroke
  • Death4

Paracetamol

Paracetamol causes the largest number of overdoses where the person is taken to hospital. It's often involved in episodes of intentional self-harm by young people, where they take more than the recommended dose.

Some signs of paracetamol overdose include:

  • Yellowing of the skin and the whites of the eyes (jaundice)
  • Loss of coordination
  • Low blood sugar (hypoglycaemia), which can cause sweating, trembling and irritability
  • Liver damage
  • Death5,6

Overdose and organ damage

Non-fatal overdoses may still cause permanent organ damage. The liver and the kidneys are two organs at very high risk. Overdose can also cause brain damage due to the person not breathing for a period or limited oxygen intake.7

What to do if someone overdoses

If someone looks like they are in trouble or sleeping and can't be woken after consuming alcohol or using other drugs, it's very important that they receive medical help as soon as possible. A quick response can save their life.

    • Call an ambulance. Dial triple zero (000). Ambulance officers are not required to involve the police.
    • Stay with the person until the ambulance arrives. Find out if anyone at the scene knows CPR in case the person stops breathing.
    • Ensure the person has adequate air by keeping crowds back and opening windows or taking them outside. Loosen tight clothing.
    • If the person is unconscious or wants to lie down, put them in the recovery position by gently rolling them onto their side and slightly tilting their head back. This is to prevent them choking if they vomit and allows them to breath easily.
  • Provide ambulance officers with as much information as you can, such as how much of the drug was used, how long ago and any pre-existing medical conditions. If they have taken a drug that came in a packet, give the packet to the ambulance officers.


If you can't get a response from someone, don't assume they are asleep. Not all overdoses happen quickly and sometimes it can take hours for someone to die. Action taken in those hours could save a life.

Naloxone

Naloxone (also known as Narcan®) reverses the effects of opioids, particularly in the case of an overdose. Naloxone can be injected intravenously (into a vein) or intramuscularly (into a muscle) by medical professionals, such as paramedics. It can also be administered by family and friends of people who use opiates. Speak with your doctor or general practitioner for more information.

Overdose response plan

Further information

Statistics

Reducing the risks

Resources

References

1. Pennington Institute. (n.d.) Overdose basics.

2. Gerstner-Stevens, J. (2013). Analysis results for Victorian seizures of emerging psychoactive substances and pharmaceutical opioids for 2012–13. Drug Trends Conference 2013. Melbourne: Victoria Police.

3. Harm Reduction Coalition. (n.d.). Recognizing opioid overdose.

4. MedlinePlus. (2014). Methamphetamine overdose.

5. Quay, K. & Shepherd, M. (2010). Starship Children's Health Clinical Guideline: Paracetamol poisoning [PDF:31KB].

6. National Health Service. (2013). Symptoms of poisoning.

7. E Medicine Health. (2014). Drug overdose.

 

 

Last updated: 9 June 2016

Information you heard is intended as a general guide only. This audio is copyrighted by the Australian Drug Foundation. Visit www.DrugInfo.ADF.org.au for more